• Users Online: 219
  • Print this page
  • Email this page
CONTINUING NURSING EDUCATION SERIES NO: 37
Year : 2019  |  Volume : 20  |  Issue : 2  |  Page : 131-140

Organophosphate poisoning: Overview, management and nursing care


Department of Medical Nursing, College of Nursing, CMC, Vellore, Tamil Nadu, India

Correspondence Address:
Mrs. Mary Jancy Joy
College of Nursing, CMC, Vellore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/IJCN.IJCN_24_20

Rights and Permissions

Acute poisoning by organophosphates (OPs) for suicidal purpose poses a major problem, leading to high mortality in the developing countries. This occurs as OPs irreversibly bind to acetylcholinesterase, leading to the accumulation of acetylcholine at the neuromuscular junction and subsequent over-activation of cholinergic receptors in various parts of the body. Early identification of the signs and symptoms and prompt management enhance better outcomes reducing mortality. Atropine, oximes, neuroprotection and quality care remain the mainstay of treatment for OP poisoning and can reverse the life-threatening features of acute poisoning. Supportive treatment includes maintaining airway, breathing, circulation and decontamination of the poison. Nurses working in the critical care units play a vital role in monitoring the patient closely, providing quality nursing care and thereby preventing complications.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed121    
    Printed4    
    Emailed0    
    PDF Downloaded31    
    Comments [Add]    

Recommend this journal